Hello everyone !
  I am hoping to get some advice from more experienced horse people. My horse sadly suffers from arthritis, but he (Beau) has been treated with medicin(recovery, glucosamine, fluidflex,ect) to aid in the relieve and he also receives bute occasionally. I was able to ride him well that past 6 months, with long warm ups and cool downs along with a few walking breaks and he seems to really enjoy it, we just train 1-2 level dressage, so nothing demanding on his joints.
Lately he has been getting stiffer and seems to be in more pain. I have cut down his riding time alot and when I do ride him just walk him so he stays in shape/supple. He has also been getting a flaky skin condition(looks like dandruff, but its not) around his stifle and hock area. His coat has also lost its healthy gleam and there are strange bumps and lumps on his coat occasional.
 I have washed him with medicated shampoo, but that has not done much.
Any advice for anything mentioned above would be great, and if anyone knows what arthritis can turn into please let me know!
I have taken the best care possible for this horse since we have owned him now 13 years, he turned 16 in April, but sadly developed arthritis when he was 10.
Thank you for anyone who answers!
Rosanna

Views: 232

Reply to This

Replies to This Discussion

I am thinking him being in pain has caused him to decrease in other areas. Where is this arthritis? HAve you tried any injectable solutions such as adequan (sp) or HA? I use hyluraonic acid and cortozone injections into the hock joints on my 14 yr old paint every 6 months, and when winter hits he will get an injection of glucosamine every month (we get -40 weather here) along with the joint injections. IN the horse show world, many horses are injected that stop the inflammation of the joint, and lube the joint back up, which helps with arthritic horses (why do you think olymipc level horses are age 18+ and still jumping higher and winning?).

As for the skin, I would check for any skin parasite such as ticks, lice and mites that may be irritating him. I would give him some soaked beet pulp (or alfalfa pellets) with a daily dose of loose mineral, 1/2 cup of milled flax, powdered glucosamine and a few tables spoons of corn oil mixed together, that will help him feel better and bring that gleam back into his coat.

I would remove that bute COMPLETELY from his diet, bute can damage the stomach lining and cause ulcers so I would also be giving that horse gastrogaurd (like a dewormer) as a precaution.


Last but not least, remember that this recent "decline" could be his way of showing you that he is ready to move on, us as horse owners need to see through our love for this animal to what is best for them in our heads, and owrk on that, which in the end will truely prove your love for the animal. I knwo my paint loves to work, loves to show, and taking that away from him would kill him, so I spend the money to keep him happy and comfortable.
Hi Rosanna, First, it's OK to give Bute , as you do , occasionally. It wont give him any stomach problems if you just give him a small amount on his bad days. Keep his legs warm at night with some float boots or wraps of some sort. Try adding 1/4 cup of Apple Cider vinigar in his feed each day, I've found that it does wonders for older horses.
But most of all , seek out a good equine vet and get some professional advice. Cheers Geoffrey
Thank you both for your responses.
His arthritis is in his hocks.
You mentioned to move on with his riding, as I understand correctly, however when I do ride him he seems to be very unhappy, but he does the mouvements and transitions since he loves to please and would do anything for his rider.
Yes I have tried injections, and it has helped. We tried thata few years ago, but with more research done and my own opinion I am against injection since I do not compete with him and he does not need such strong drugs. When we used it he needed a dose, and then one a few months later ,but then he required it continualy since he became dependent on it and it wore of faster.

Thank you both anyways on your tips and I will look into it more(the feeding and such)
many regards
Rosanna
once you start injecting a horse, and then stop, your making them worse off then the first time you injected them, just letting you know (you probably should have done the research before injecting).

and he is VERY UNHAPPY being ridden, which reveals to me, that this horse if not pasture sound, should be PTS..its the most humane thing to do, than to keep working him and making things worse. I also think that the skin condition (just as you see with elderly people in pain) is a reflection of his pain and I think in no way should you be working this horse if as you said he is very unhappy being ridden.
Hi! I am currently riding someone else's horse who has occult spavin and some other arthritis issues. I have had some success using hemp powder, which has a fatty acid, GLA (gamma linolinic acid (sp?)) which acts as an anti-inflammatory. When she does not get her hemp powder she sort of freezes up and when she moves it feels to me like she has sand in her joints. When she gets it regularly she moves MUCH smoother, and actually warms up out of her lameness, something that did not happen before the hemp powder. This is not a cure, she is still lame at the start of the ride, but she is SO MUCH MORE WILLING TO MOVE, and she moves SO MUCH BETTER now and can sometimes give me regular gaits. This mare is in her mid to late twenties.
I get my hemp powder at the health food store, and I have her fed one scoop a day.
The hemp powder is also full of easily digestible amino acids. Her hooves grow a lot faster!
Thank you Jackie for the information :)
Very appreciated.
What a great response, Justice!
I liked all of your response. In particular I am happy you brought up my old standby--hosing the sore place down. I do not know how many times I have stood there, hosing down a sore place for twenty minutes (once in an ice storm), because I could not afford a vet visit at that moment. It usually worked when I did it 1-3 times a day for 3-5 days, and when I asked vets about it (hosing down) they would sort of shrug their shoulders and say that it was as good or better than anything else!

RSS

The Rider Marketplace

International Horse News

Click Here for Barnmice Horse News

© 2024   Created by Barnmice Admin.   Powered by

Badges  |  Report an Issue  |  Terms of Service